Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 211, NWS Kansas City, MO

September 18, 2002Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 18, 2002, 7:05 PM CDT for Atchison County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 7:05 PM CDT (00:05 UTC)
Expired
Sep 18, 2002, 7:45 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5560 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5560 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
2.1
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS53 KEAX 190005
SVRMCI
KSC005-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ATCHISON COUNTY IN NORTHEAST KANSAS

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAYETTA...OR NEAR HOLTON...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ARRINGTON BY 710 PM CDT
   MUSCOTAH BY 715 PM CDT
   EFFINGHAM BY 720 PM CDT
   LANCASTER KS BY 725 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3966 9539 3959 9529 3949 9533 3944 9543
          3944 9558 3966 9557

SCHMIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CDT WED SEP 18 2002

CONCERNS FOR THIS FORECAST PACKAGE WILL CENTER ON THE SEVERE WEATHER
THREAT AND EXCESSIVE RAINFALL EXPECTED OVER THE NEXT 24 HOURS.

THE ELEMENTS FOR AN ACTIVE NIGHT ARE COMING TOGETHER IN EAST KANSAS
AND NORTHERN MISSOURI.  A WEAK PRE-FRONTAL TROUGH...ALONG WITH SOME
STRONG WARM AIR ADVECTION...HAS BEGUN TO POP OFF INDIVIDUAL
CONVECTIVE SHOWERS FROM CENTRAL KANSAS THROUGH WEST CENTRAL MISSOURI
THIS AFTERNOON.  EXPECTED WIDE SPREAD THUNDERSTORM ACTIVITY SHOULD
POP UP DURING THE OVERNIGHT HOURS AS LOW LEVEL FRONTAL CONVERGENCE
AND A JET STREAK BEGIN TO INTERACT AFTER SUNSET.  THERE SHOULD BE
JUST ENOUGH SHEAR PRESENT FOR ISOLATED SUPERCELL ACTIVITY TO POP OFF
BEFORE MIDNIGHT.  THE RESULT IS THAT I EXPECT OUR BEST CHANCE FOR
SEVERE WEATHER TO OCCUR BETWEEN SUNSET AND MIDNIGHT. THE POOLED
PRECIPITABLE WATER VALUES AND SHEAR POINT MORE TOWARDS HEAVY
RAIN...STRONG WINDS...AND HAIL AS OUR MAIN THREATS.  AFTER MIDNIGHT
THE 850 MB JET CRANKS UP PARALLEL TO THE FRONT.  BEST CHANCES FOR
TRAINING STORMS ACTIVITY WILL BE FROM WEST CENTRAL MISSOURI THROUGH
NORTH CENTRAL MISSOURI AFTER MIDNIGHT.  THE HIGH PRECIPITABLE WATER
VALUES POOLED ALONG AND AHEAD OF THE FRONT WILL CONTRIBUTE TO THE
HEAVY RAIN PROBLEM AS THE FRONT IS PROGGED TO SLOWLY MOVE THROUGH
THE REMAINDER OF NORTH MISSOURI THURSDAY.  ETA MODEL INDICATES THE
FORMATION OF A WEAK CUTOFF LOW OVER THE TEXAS/OKLAHOMA PANHANDLE AS
A JET STREAK ROUNDS THE TIP OF THE MIDWEST TROUGH.  IT IS THIS
FEATURE THAT WILL INHIBIT THE PROGRESSION OF THE FRONT THROUGH THE
STATE THURSDAY AND THURSDAY NIGHT.  ANOTHER SHORT WAVE DIGGING
THROUGH THE ROCKIES THURSDAY NIGHT WILL BE KICKER TO MOVE THE THE
CUTOFF THROUGH MISSOURI FRIDAY.  THEREFOR I HAVE INTRODUCES SOME
CHANCES POPS INTO CENTRAL AND NORTH CENTRAL MISSOURI FOR THE
DAYLIGHT HOURS FRIDAY.

IN THE EXTENDED PORTION OF THE FORECAST...A SERIES OF IMPULSES (WITH
ASSOCIATED WEAK FRONTS) PROGGED TO ROTATE THROUGH THE BASE OF THE
UPPER TROF DAYS 5-7. HOWEVER...WILL STICK WITH SILENT 20 POPS...AS
MOISTURE APPEARS LIMITED...LOW LEVEL CONVERGENCE APPEARS
NEGLIGIBLE...AND TIMING IS UNCERTAIN. ALSO...ONLY MINOR TWEAKS MADE
TO TEMPERATURES...WITH UPPER 60S/LOW 70S FOR HIGHS AND UPPER 40S/50S
FOR LOWS.

CUTTER/LS

318 AM...
ACTIVE WEATHER PATTERN WILL BRING FORECAST AREA WIDESPREAD RAIN THE
NEXT FEW DAYS...WITH THE POTENTIAL OF SEVERE WEATHER AND HEAVY RAIN
TONIGHT.

ISENTROPIC LIFT THIS MORNING HAS LEAD TO THUNDERSTORM DEVELOPMENT IN
EASTERN KANSAS WHICH IS EXPECTED TO MOVE NORTHEAST ACROSS AREA TODAY
WITH ASSOCIATED WEAK UPPER LEVEL SHORT WAVE. MAIN SHOW HOWEVER WILL
BE TONIGHT AS STRONGER SHORT WAVE HEADS OUT OF CENTRAL ROCKIES.
FORECAST AREA WILL BE UNDER A DIFFLUENT PATTERN ALOFT WITH UPPER JET
MAX SWEEPING BY THIS EVENING. COLD FRONT IS EXPECTED TO EXTEND FROM
WESTERN IOWA INTO SOUTH CENTRAL KANSAS BY EARLY EVENING. AIR AHEAD
OF FRONT WILL BECOME PRETTY UNSTABLE THIS AFTERNOON WITH CAPE VALUES
OVER 2000 IN AN AREA EXTENDING FROM SOUTH CENTRAL KANSAS INTO
NORTHWEST MISSOURI. AS MOISTURE POOLS ALONG THIS FRONT PRECIPITABLE
WATER VALUES EXCEED 2 INCHES. THUS THINK SEVERE WEATHER AND HEAVY
RAIN WILL BOTH BE A PROBLEM FROM THE STORMS TONIGHT. FRONT WILL BE
SLOW TO MOVE THROUGH FORECAST AREA AS UPPER WAVE SPLITS WITH
NORTHERN STREAM ENERGY LIFTING OFF INTO CANADA BY 48 HOURS...BUT
SOUTHERN PORTION GETTING CUT OFF IN CENTRAL PLAINS UNTIL A KICKER
ARRIVES ON FRIDAY.  THUS WE SHOULD STAY PRETTY CLOUDY AND WET
THROUGH THURSDAY AND WILL ADD PRECIPITATION TO FORECAST FOR THURSDAY
NIGHT. WILL HOLD OFF ON ANY MENTION OF RAIN ON FRIDAY AS MODELS ARE
DIVERGING ON A SOLUTION. ETA MODEL INDICATES SOME LIGHT
PRECIPITATION STILL POSSIBLE WITH 850 FRONT IN REGION AND POSSIBLY A
DEFORMATION BAND OF RAIN FORMING.

TEMPERATURES TODAY WILL BE A BIT TRICKY WITH A QUESTION OF HOW MUCH
CLOUD COVER THERE WILL BE. THINK THERE SHOULD BE ENOUGH CLEARING BY
AFTERNOON IN SOUTHWEST PARTS OF FORECAST AREA BEHIND INITIAL WEAK
SHORT WAVE. STRONG SOUTHERLY WINDS WILL ALSO DEVELOP AHEAD OF NEXT
WAVE...SO EXPECT A RAPID WARM UP WILL BE OCCURRING IN THOSE
AREAS...AND WILL GO ABOVE GUIDANCE NUMBERS. CLOUDS AND RAIN SHOULD
KEEP TEMPERATURES IN CHECK AFTER THAT.

PC

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Sep 18, 1:01 PM CDT, 6 hours 4 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

* HAZARDS EXPECTED -
SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL...WITH
ISOLATED TORNADOES POSSIBLE. ALTHOUGH THERE IS THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE ENTIRE OUTLOOK AREA...LOCATIONS AT
GREATEST RISK OF SEEING SEVERE WEATHER WILL BE ALL OF NORTHEAST AND
EAST CENTRAL KANSAS AND PORTIONS OF NORTHWEST AND WEST CENTRAL
MISSOURI WEST OF A LINE FROM BETHANY TO CLINTON MISSOURI. STORMS
SHOULD BEGIN TO DEVELOP AFTER 4 PM...WITH THE POTENTIAL FOR SEVERE
STORMS CONTINUING THROUGH THE EARLY EVENING HOURS.

LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY DURING
THE OVERNIGHT HOURS FROM AROUND KANSAS CITY...NORTHEAST THROUGH THE
CHILLICOTHE AND CARROLLTON AREAS.

* SPOTTER ACTIVATION -
ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND INTO THIS EVENING
IN PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS AND NORTHWEST AND
WEST CENTRAL MISSOURI.

DISCUSSION: A COLD FRONT ASSOCIATED WITH A STRONG UPPER LEVEL STORM
SYSTEM WILL MOVE INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS
EVENING.  STORMS ARE EXPECTED TO INITIATE AHEAD OF THE FRONT LATTER
THIS AFTERNOON AS DAYTIME TEMPERATURES CLIMB.  THE STORMS THAT FIRE
THIS AFTERNOON SHOULD HAVE ENOUGH SHEAR AND INSTABILITY TO
PRODUCE SOME BORDERLINE SUPERCELL STORMS.  STRONG WINDS AND LARGE
HAIL WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS...BUT
ISOLATED TORNADOES WILL BE POSSIBLE. THE FRONTAL BOUNDARY WILL MOVE
SLOWLY TO THE SOUTHEAST TONIGHT. THIS WILL ALLOW FOR STORMS TO
REMAIN OVER AN AREA FOR A LONG ENOUGH PERIOD THAT HEAVY RAIN WILL
BECOME A CONCERN DURING THE OVERNIGHT HOURS. THE SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO THURSDAY WITH THE FRONT BY
AFTERNOON EXTENDING FROM AROUND KIRKSVILLE TO NEAR BUTLER MISSOURI.

THE PRODUCT IDENTIFIER OF THE HAZARDOUS WEATHER OUTLOOK WILL CHANGE
OCTOBER 1 2002...IN ACCORDANCE WITH NEW NWS POLICY. THE NEW
COMMUNICATIONS IDENTIFIER FOR THE HAZARDOUS WEATHER OUTLOOK WILL BE
FLUS43 KEAX...WITH AN AWIPS PRODUCT IDENTIFIER HWOEAX. USERS OF THE
HAZARDOUS WEATHER OUTLOOK WILL NEED TO MAKE THE NECESSARY CHANGES TO
RECEIVE THIS PRODUCT AFTER OCTOBER 1 2002.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

CUTTER

In the hours before

Special weather statement, Sep 18, 3:59 PM CDT, 3 hours 6 minutes before
KSZ025-057-102>105-MOZ012-013-020-021-028-029-037-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 685...IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...BUCHANAN...CLAY...CLINTON...DE KALB...JACKSON AND PLATTE.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
KANSAS CITY...OLATHE...PAOLA AND ST JOSEPH.

LS
Special weather statement, Sep 18, 6:03 PM CDT, 1 hour 2 minutes before
MOZ001>006-011-014-015-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 687...IN
EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ATCHISON...DAVIESS...GENTRY...GRUNDY...HARRISON...HOLT...MERCER...
NODAWAY AND WORTH.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE...
ROCKPORT AND TRENTON.

PB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:51 PM CDTSevere Thunderstorm WarningEAXDoniphan39 min
Sep 18, 8:39 PM CDTSevere Thunderstorm WarningEAXAtchison66 min
Sep 18, 9:06 PM CDTSevere Thunderstorm WarningEAXLeavenworth54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.